An unusual cause of overdose after baclofen pump implantation: Case report

Sean M. Lew, Estee L. Psaty, Ira Richmond Abbott, III

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

OBJECTIVE AND IMPORTANCE: Intrathecal baclofen delivery for the treatment of spasticity has been used for almost 20 years with a great deal of success. A wide variety of complications and pitfalls have been described. This report details a novel complication involving inadvertent and initially unrecognized canalization of the subdural space with the spinal catheter, which ultimately resulted in an overdose. CLINICAL PRESENTATION: An intrathecal pump system was implanted in a 15-year-old girl with spasticity. This initially resulted in a lack of therapeutic effect. The diagnostic workup ultimately led to contrast administration through the pump system, which precipitated a baclofen overdose when sequestered medication in the subdural compartment was released into the intrathecal space. INTERVENTION: The spinal catheter was subsequently revised, and the patient made a full recovery. CONCLUSION: The possibility of a subdural catheter should be included in the differential diagnosis in patients who experience a lack of drug effect after pump implantation, despite increases in dosage. Close monitoring is required because of the risk of spontaneous or induced overdose, which may occur when a communication develops between the subdural and intrathecal compartments.

Original languageEnglish (US)
Pages (from-to)624
Number of pages1
JournalNeurosurgery
Volume56
Issue number3
DOIs
StatePublished - Mar 2005
Externally publishedYes

Fingerprint

Baclofen
Catheters
Subdural Space
Therapeutic Uses
Differential Diagnosis
Communication
Pharmaceutical Preparations
Therapeutics

Keywords

  • Baclofen
  • Intrathecal pump
  • Overdose
  • Spasticity
  • Subdural catheter

ASJC Scopus subject areas

  • Clinical Neurology
  • Surgery

Cite this

An unusual cause of overdose after baclofen pump implantation : Case report. / Lew, Sean M.; Psaty, Estee L.; Abbott, III, Ira Richmond.

In: Neurosurgery, Vol. 56, No. 3, 03.2005, p. 624.

Research output: Contribution to journalArticle

@article{bd9d2e6f7b9a42dba097000a99628cef,
title = "An unusual cause of overdose after baclofen pump implantation: Case report",
abstract = "OBJECTIVE AND IMPORTANCE: Intrathecal baclofen delivery for the treatment of spasticity has been used for almost 20 years with a great deal of success. A wide variety of complications and pitfalls have been described. This report details a novel complication involving inadvertent and initially unrecognized canalization of the subdural space with the spinal catheter, which ultimately resulted in an overdose. CLINICAL PRESENTATION: An intrathecal pump system was implanted in a 15-year-old girl with spasticity. This initially resulted in a lack of therapeutic effect. The diagnostic workup ultimately led to contrast administration through the pump system, which precipitated a baclofen overdose when sequestered medication in the subdural compartment was released into the intrathecal space. INTERVENTION: The spinal catheter was subsequently revised, and the patient made a full recovery. CONCLUSION: The possibility of a subdural catheter should be included in the differential diagnosis in patients who experience a lack of drug effect after pump implantation, despite increases in dosage. Close monitoring is required because of the risk of spontaneous or induced overdose, which may occur when a communication develops between the subdural and intrathecal compartments.",
keywords = "Baclofen, Intrathecal pump, Overdose, Spasticity, Subdural catheter",
author = "Lew, {Sean M.} and Psaty, {Estee L.} and {Abbott, III}, {Ira Richmond}",
year = "2005",
month = "3",
doi = "10.1227/01.NEU.0000154133.49781.66",
language = "English (US)",
volume = "56",
pages = "624",
journal = "Neurosurgery",
issn = "0148-396X",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - An unusual cause of overdose after baclofen pump implantation

T2 - Case report

AU - Lew, Sean M.

AU - Psaty, Estee L.

AU - Abbott, III, Ira Richmond

PY - 2005/3

Y1 - 2005/3

N2 - OBJECTIVE AND IMPORTANCE: Intrathecal baclofen delivery for the treatment of spasticity has been used for almost 20 years with a great deal of success. A wide variety of complications and pitfalls have been described. This report details a novel complication involving inadvertent and initially unrecognized canalization of the subdural space with the spinal catheter, which ultimately resulted in an overdose. CLINICAL PRESENTATION: An intrathecal pump system was implanted in a 15-year-old girl with spasticity. This initially resulted in a lack of therapeutic effect. The diagnostic workup ultimately led to contrast administration through the pump system, which precipitated a baclofen overdose when sequestered medication in the subdural compartment was released into the intrathecal space. INTERVENTION: The spinal catheter was subsequently revised, and the patient made a full recovery. CONCLUSION: The possibility of a subdural catheter should be included in the differential diagnosis in patients who experience a lack of drug effect after pump implantation, despite increases in dosage. Close monitoring is required because of the risk of spontaneous or induced overdose, which may occur when a communication develops between the subdural and intrathecal compartments.

AB - OBJECTIVE AND IMPORTANCE: Intrathecal baclofen delivery for the treatment of spasticity has been used for almost 20 years with a great deal of success. A wide variety of complications and pitfalls have been described. This report details a novel complication involving inadvertent and initially unrecognized canalization of the subdural space with the spinal catheter, which ultimately resulted in an overdose. CLINICAL PRESENTATION: An intrathecal pump system was implanted in a 15-year-old girl with spasticity. This initially resulted in a lack of therapeutic effect. The diagnostic workup ultimately led to contrast administration through the pump system, which precipitated a baclofen overdose when sequestered medication in the subdural compartment was released into the intrathecal space. INTERVENTION: The spinal catheter was subsequently revised, and the patient made a full recovery. CONCLUSION: The possibility of a subdural catheter should be included in the differential diagnosis in patients who experience a lack of drug effect after pump implantation, despite increases in dosage. Close monitoring is required because of the risk of spontaneous or induced overdose, which may occur when a communication develops between the subdural and intrathecal compartments.

KW - Baclofen

KW - Intrathecal pump

KW - Overdose

KW - Spasticity

KW - Subdural catheter

UR - http://www.scopus.com/inward/record.url?scp=14644395496&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=14644395496&partnerID=8YFLogxK

U2 - 10.1227/01.NEU.0000154133.49781.66

DO - 10.1227/01.NEU.0000154133.49781.66

M3 - Article

C2 - 15730591

AN - SCOPUS:14644395496

VL - 56

SP - 624

JO - Neurosurgery

JF - Neurosurgery

SN - 0148-396X

IS - 3

ER -